Alert archive / California / Winter Storm Warnings in 2019
Winter Storm Warning 9, NWS San Diego, CA
NWS San Diego, CA issued this winter storm warning at Nov 19, 2019, 10:40 AM PST for Riverside County, San Bernardino County, California. It took effect at Nov 20, 2019, 7:00 AM PST. It was in force for 20 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 19, 2019, 10:40 AM PST (18:40 UTC)
- In effect from
- Nov 20, 2019, 7:00 AM PST
- Expired
- Nov 21, 2019, 2:52 AM PST
- In force
- 20 hr
- Issued by
- NWS San Diego, CA
The radar
The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 20, 8:12 AM PST | HEAVY SNOW 3 | 1 Ssw Lake Arrowhead, CA | CHAIN CONTROL IN EFFECT HIGHWAY 18 RIM OF THE WORLD ARCTIC CIRCLE. CAMERAS DEPICT 1 TO 3 INCHES OF NEW SNOW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 6.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3110 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
882 WWUS46 KSGX 191840 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 1040 AM PST Tue Nov 19 2019 ...First Snow of the Season to Impact the Mountains... CAZ055-056-200245- /O.UPG.KSGX.WS.A.0004.191120T1500Z-191122T0300Z/ /O.NEW.KSGX.WS.W.0009.191120T1500Z-191122T0300Z/ San Bernardino County Mountains-Riverside County Mountains- Including the cities of Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, and Idyllwild-Pine Cove 1040 AM PST Tue Nov 19 2019 ...WINTER STORM WARNING IN EFFECT FROM 7 AM WEDNESDAY TO 7 PM PST THURSDAY ABOVE 5000 FEET... * WHAT...Heavy snow expected. Plan on difficult travel conditions due to snow covered roads and reduced visibility, including during the evening commute on Wednesday. Total snow accumulations of 6 to 10 inches are expected above 6000 feet with more than 10 inches above 7000 feet. Elevations between 5000 and 6000 feet will receive 1 to 4 inches. * WHERE...The San Bernardino and Riverside County mountains above 5000 feet. The tops of the San Diego County mountains will only receive a couple inches of snow. * WHEN...7 AM Wednesday to 7 PM Thursday. * ADDITIONAL DETAILS...Snow levels will crash to about 5000 feet Wednesday morning with heavy snowfall expected during the afternoon and night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$ Gregoria
7 follow-up statements
278 WWUS46 KSGX 192249 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 249 PM PST Tue Nov 19 2019 ...First Snow of the Season to Impact the Mountains... CAZ055-056-200700- /O.CON.KSGX.WS.W.0009.191120T1500Z-191122T0300Z/ San Bernardino County Mountains-Riverside County Mountains- Including the cities of Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, and Idyllwild-Pine Cove 249 PM PST Tue Nov 19 2019 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM WEDNESDAY TO 7 PM PST THURSDAY ABOVE 6000 FEET... * WHAT...Heavy snow expected. Plan on difficult travel conditions due to snow covered roads and reduced visibility, including during the evening commute on Wednesday. Total snow accumulations of 6 to 10 inches are expected above 6000 feet with more than 10 inches above 7000 feet. Elevations between 5000 and 6000 feet will receive 1 to 4 inches. * WHERE...The San Bernardino and Riverside County mountains above 5000 feet. The tops of the San Diego County mountains will only receive a couple inches of snow. * WHEN...7 AM Wednesday to 7 PM Thursday. * ADDITIONAL DETAILS...Snow levels will crash to about 5000 feet Wednesday morning with heavy snowfall expected during the afternoon and night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$ Gregoria
156 WWUS46 KSGX 200515 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 915 PM PST Tue Nov 19 2019 ...FIRST SNOW OF THE SEASON WEDNESDAY AND THURSDAY... CAZ055-056-201315- /O.CON.KSGX.WS.W.0009.191120T1500Z-191122T0300Z/ San Bernardino County Mountains-Riverside County Mountains- Including the cities of Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, and Idyllwild-Pine Cove 915 PM PST Tue Nov 19 2019 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM WEDNESDAY TO 7 PM PST THURSDAY ABOVE 5000 FEET... * WHAT...Heavy snow expected. Plan on difficult travel conditions. Total snow accumulations of 4 to 8 inches between 5000-6000 ft, 6 to 10 inches between 6000-7000 ft, and 10-14 inches or more above 7000 ft, are expected. * WHERE...The San Bernardino and Riverside County mountains above 5000 feet. * WHEN...7 AM Wednesday to 7 PM Thursday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$
527 WWUS46 KSGX 201026 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 226 AM PST Wed Nov 20 2019 CAZ055-056-202230- /O.CON.KSGX.WS.W.0009.191120T1500Z-191122T0300Z/ San Bernardino County Mountains-Riverside County Mountains- Including the cities of Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, and Idyllwild-Pine Cove 226 AM PST Wed Nov 20 2019 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM PST THURSDAY ABOVE 5000 FEET... * WHAT...Heavy snow expected. Plan on difficult travel conditions, including during the evening commute. Total snow accumulations of 2 to 4 inches, with localized amounts up to 16 inches on the higher peaks, are expected. * WHERE...The San Bernardino and Riverside County mountains above 5000 feet. * WHEN...7 AM today to 7 PM Thursday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$ 17
049 WWUS46 KSGX 201716 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 916 AM PST Wed Nov 20 2019 CAZ055-056-210130- /O.CON.KSGX.WS.W.0009.000000T0000Z-191122T0300Z/ San Bernardino County Mountains-Riverside County Mountains- Including the cities of Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, and Idyllwild-Pine Cove 916 AM PST Wed Nov 20 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM PST THURSDAY ABOVE 5000 FEET... * WHAT...Heavy snow expected. Plan on difficult travel conditions, including during the evening commute. Additional snow accumulations of 1 to 2 inches are expected between 5000 and 5500 feet, 3 to 6 inches to about 6500 feet, and 6 to 12 inches at the ski resorts with locally higher amounts. Up to 16 inches at the 8000 foot level. * WHERE...The San Bernardino and Riverside County mountains above 5000 feet. * WHEN...Through 7 PM Thursday. * ADDITIONAL DETAILS...Snow could briefly fall as low as 4500 feet, but little if any accumulation is expected below 5000 feet. Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$ Gregoria
285 WWUS46 KSGX 202213 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 213 PM PST Wed Nov 20 2019 CAZ055-056-210615- /O.CON.KSGX.WS.W.0009.000000T0000Z-191122T0300Z/ San Bernardino County Mountains-Riverside County Mountains- Including the cities of Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, and Idyllwild-Pine Cove 213 PM PST Wed Nov 20 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM PST THURSDAY ABOVE 5000 FEET... * WHAT...Heavy snow expected. Plan on difficult travel conditions, including during the evening commute. Additional snow accumulations of up to 1 inch is expected between 5000 and 5500 feet, 2 to 4 inches to about 6500 feet, and 4 to 6 inches at the ski resorts. Up to 8 inches at the 8000 foot level. The heaviest snow will fall through tonight. * WHERE...The San Bernardino and Riverside County mountains above 5000 feet. * WHEN...Through 7 PM Thursday. * ADDITIONAL DETAILS...Snow will fall as low as 4500 feet, but little if any accumulation is expected below 5000 feet. Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$ Gregoria
656 WWUS46 KSGX 210534 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 934 PM PST Wed Nov 20 2019 CAZ055-056-211400- /O.CON.KSGX.WS.W.0009.000000T0000Z-191122T0300Z/ San Bernardino County Mountains-Riverside County Mountains- Including the cities of Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, and Idyllwild-Pine Cove 934 PM PST Wed Nov 20 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM PST THURSDAY ABOVE 5000 FEET... * WHAT...Heavy snow occurring. Plan on difficult travel conditions. Additional snow accumulations of 1 to 3 inches are expected, with isolated amounts up to 4 inches. * WHERE...The San Bernardino and Riverside County mountains above 5000 feet. * WHEN...Until 7 PM Thursday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$
602 WWUS46 KSGX 211052 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 252 AM PST Thu Nov 21 2019 CAZ055-056-212245- /O.CAN.KSGX.WS.W.0009.000000T0000Z-191122T0300Z/ /O.NEW.KSGX.WW.Y.0017.191121T1052Z-191122T0300Z/ San Bernardino County Mountains-Riverside County Mountains- Including the cities of Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, and Idyllwild-Pine Cove 252 AM PST Thu Nov 21 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING ABOVE 5000 FEET... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Snow occurring. Plan on slippery road conditions. Additional snow accumulations of up to one inch are expected. Snow levels around 5000 to 5500 feet early this morning will rise to around 6000 feet in the afternoon. * WHERE...Mountains above 5000 feet. * WHEN...Until 7 PM today. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$ 17
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this winter storm warning went out at Nov 19, 4:18 AM PST, 6 hours 22 minutes earlier.
Area forecast discussion, Nov 19, 4:18 AM PST, 6 hours 22 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
418 AM PST Tue Nov 19 2019
.SYNOPSIS...
A low pressure system tracking into and across Baja today into
tonight will bring cooling, increasing clouds, and a chance of
showers for this afternoon and evening. For tonight and Wednesday,
a cold low pressure system from the north will bring increasing
chances for showers along with a slight chance for thunderstorms
on Wednesday. Periods of showers will continue into Thursday and
could linger into early Friday. A weak low pressure system from
the northwest could bring a few showers for late Friday into early
Saturday. Drier and a little warmer for Sunday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM (Today through Thursday)...
A low pressure system centered over the eastern Pacific to the
west of central Baja is moving toward the northeast and will move
across northern Baja this afternoon and evening, accelerating and
weakening as it moves into southern Arizona and New Mexico late
tonight and Wednesday. The most significant moisture and greatest
instability with this system will be directed into the eastern
deserts of southern California into Arizona with greater potential
for thunderstorms with locally heavy rainfall in these areas.
That low pressure system will also bring increasing clouds today
and could spread some showers northward into portions of
southwestern California for this afternoon and evening. The
return of onshore flow will spread cooling inland today with high
temperatures in the deserts around 5 degrees cooler than Monday
with some coastal areas 10 to 15 degrees cooler.
A cold low pressure system moving quickly southward along the West
Coast will reach northern California this afternoon and southern
California Wednesday. It will bring increasing showers for tonight
into Wednesday with periods of showers continuing into Thursday.
Some showers could linger into early Friday.
Through Thursday, rainfall for Orange, southwestern San
Bernardino, and western Riverside Counties is expected to range
from one to two thirds of an inch near the Orange County coast and
in the western Inland Empire to 1 to 1.5 inches in the mountains
with locally greater amounts, with mostly one quarter inch or
less in the deserts.
In San Diego County, rainfall is expected to range from around 1
inch near the coast, to 1.5 to 2 inches on the coastal slopes of
the mountains with locally greater amounts.
The most significant rainfall is expected on Wednesday along with
a slight chance for thunderstorms. Rainfall rates could exceed
one- half inch per hour in stronger showers and isolated
thunderstorms resulting in local flash flooding in poorly drained
urban areas and near recent burn scars.
The snow level will lower to around 6000 feet on Wednesday and
5500 to 6000 feet for Wednesday night into Thursday. A few inches
of snowfall is possible in the mountains, mostly above 6500 feet
with around one foot possible on the highest peaks.
Wednesday will be significantly cooler with high temperatures 15
to 25 degrees cooler than today, with high temperatures in the
50s and lower 60s in coast, valley, and high desert areas, 30s
and 40s in the mountains, and 60s in the lower deserts. Thursday
will be a few degrees warmer, but still 10 to 15 degrees below
average.
&&
.LONG TERM (Friday through Monday)...
A few showers could linger into early Friday. Less certain are the
details across the eastern Pacific into the West Coast for Friday
through Monday. The global models do take a low pressure system
move quickly across the Pacific and develop it into a closed low
pressure system somewhere off the California coast for late
Thursday and Thursday night. Given recent performance, WPC does
not favor the more western placement of this upper low by the
ECMWF. A track farther to the east, similar to the 00Z and 06Z
deterministic GFS runs would be close enough to southern
California to bring a return of showers for portions of southern
California for late Friday and early Saturday before it moves
farther off the coast.
Another low pressure system moving quickly into the southwest
states in fast northwest flow aloft around Monday could bring
cooling and strong gusty winds. If the track is far enough to the
west, it could entrain some moisture and bring some
precipitation. The current forecast weakly follows the GFS trends
until the situation better resolves itself.
&&
.AVIATION...
190435Z...SCT-BKN high clouds at/above 10000 ft MSL through Tuesday
evening. Lower clouds with bases 2000-3000 ft MSL and tops to 4000
ft MSL developing along and west of the mountains Tuesday evening
with scattered -SHRA, mainly after 20/03Z.
&&
.MARINE...
No hazardous marine weather is expected through Tuesday. Stronger
south to west winds with gusts near 20 kt are expected Tuesday night
through Wednesday, with showers at times Tuesday night through
Thursday. Thunderstorms are also possible Wednesday, producing heavy
showers and cloud-to-water lightning.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch from this evening through late Wednesday night
for Riverside County Mountains-San Bernardino County
Mountains-San Diego County Coastal Areas-San Diego County
Mountains-San Diego County Valleys-Santa Ana Mountains and
Foothills.
Winter Storm Watch from Wednesday morning through Thursday
evening for Riverside County Mountains-San Bernardino
County Mountains.
PZ...NONE.
&&
PUBLIC...17
AVIATION/MARINE...MMThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 2:12 PM PST | Small Craft Advisory | SGX | 36 hr | |
| Nov 19, 2:21 PM PST | Beach Hazards Statement | SGX | Orange, San Diego | 46 hr |
| Nov 19, 3:04 PM PST | Areal Flood Advisory | SGX | San Diego | 5 hr |
Nearby
Winter Storm Warnings in California, 2019Every winter storm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.